Alert archive / Kansas / Flash Flood Warnings in 2018

Flash Flood Warning 5, NWS Hastings, NE

June 19, 2018Jewell County, Smith County, Kansas; Nuckolls County, Nebraska

NWS Hastings, NE issued this flash flood warning at Jun 19, 2018, 8:16 PM CDT for Jewell County, Smith County, Kansas; Nuckolls County, Nebraska. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2018, 8:16 PM CDT (01:16 UTC)
Expired
Jun 20, 2018, 2:15 AM CDT
In force
6 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
None

Counties Jewell County, KS, Smith County, KS, Nuckolls County, NE

The radar

The Grand Island radar (KUEX), 53 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 8:30 PM CDTHEAVY RAIN 3.31Smith Center, KS
Jun 19, 10:56 PM CDTHEAVY RAIN 3.5510 N Bellaire, KS5 HR TOTAL SINCE 6 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1806 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1806 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

085 
WGUS53 KGID 200116
FFWGID
KSC089-183-NEC129-200715-
/O.NEW.KGID.FF.W.0005.180620T0116Z-180620T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hastings NE
816 PM CDT TUE JUN 19 2018

The National Weather Service in Hastings has issued a

* Flash Flood Warning for...
  Jewell County in north central Kansas...
  Smith County in north central Kansas...
  Southern Nuckolls County in south central Nebraska...

* Until 215 AM CDT Wednesday.

* At 814 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar estimates rainfall of 1 
  to 3 inches has already fallen, with additional rainfall expected 
  tonight. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Superior, Smith Center, Mankato, Jewell, Lebanon, Burr Oak, Hardy,
  Ruskin, Gaylord, Esbon, Formoso, Ionia, Randall, Athol, Webber,
  Harlan, Cedar, Lovewell State Park, Montrose and Bostwick.

Additional rainfall amounts of 1 to 2 are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4000 9793 3968 9793 3958 9795 3958 9850
      3960 9902 3999 9900 4000 9828 4002 9827
      4020 9783 4000 9783

$$

Fay
1 follow-up statement
003 
WGUS73 KGID 200153
FFSGID

Flash Flood Statement
National Weather Service Hastings NE
853 PM CDT TUE JUN 19 2018

KSC089-183-NEC129-200715-
/O.CON.KGID.FF.W.0005.000000T0000Z-180620T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jewell KS-Smith KS-Nuckolls NE-
853 PM CDT TUE JUN 19 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM CDT FOR
JEWELL...SMITH AND SOUTHERN NUCKOLLS COUNTIES...

At 850 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Radar estimates rainfall of 2 to 4 
inches have fallen across portions of Jewell, Smith and southern 
Nuckolls Counties. Rainfall of 3.31 inches was measured in Smith 
Center this evening. Water was reported on roads near Superior and 
Hardy. Runoff from the heavy rainfall and additional rainfall 
tonight of 1 to 2 inches will cause areas of flash flooding.

Some locations that will experience flooding include... 
Superior, Smith Center, Mankato, Jewell, Lebanon, Burr Oak, Hardy, 
Ruskin, Gaylord, Esbon, Formoso, Ionia, Randall, Athol, Webber, 
Harlan, Cedar, Lovewell State Park, Montrose and Bostwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4000 9793 3968 9793 3958 9795 3958 9850
      3960 9902 3999 9900 4000 9828 4002 9827
      4020 9783 4000 9783

$$

Fay

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 1:55 PM CDT, 6 hours 21 minutes earlier.

Area forecast discussion, Jun 19, 1:55 PM CDT, 6 hours 21 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
155 PM CDT Tue Jun 19 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 149 PM CDT Tue Jun 19 2018

Attention remains on the potential for severe weather and heavy
rain/flooding this evening and tonight. The weather pattern remains
active with a potent closed upper low edging east of the northern
Rockies with a lead shortwave lifting out of the base of the trough
across CO, which will interact with a frontal boundary across the
plains later today/tonight. The surface boundary this morning was
oriented from southeast CO, northeast to KHYS to K61 to KLNK and the
front has lifted a little farther to the north early this
afternoon.

Short term models suggest a couple areas for storm development, with
the first round of storms initiating along the front across western
KS/southwest Neb with continued development along the boundary
through the evening.  While to the west, convection over Wyoming is
expected to sustain and reach our area after dark and move through
during the overnight hours. The environment will be favorable for
strong to severe storms especially focused along the boundary for
our southern zones, as instability averages 2500 j/kg with
effective shear around 30kts. The primary storm threats will be
large hail and damaging winds, however an isolated tornado cannot
be ruled out through the evening.

Heavy rainfall and the potential for flooding is the next concern
from the storms with precipitable water values of 1.5" to 1.75"
which are 150 to 200 percent of normal for this time of year. While
it's been fairly dry for most areas, the precipitation rates and
amounts from the storms is a concern. The Belgrade area picked up
1.5" of rain in just 20 minutes this morning and rainfall rates of 1
to 2 inches an hour may be realized. Given the potential for heavy
rain and flooding, the flash flood watch has been expanded farther
north along the boundary where confidence in heavy rain potential is
higher. Rain amounts across our central zones is a little more
uncertain, in between or on the northern edge of convection in the
evening and on the southern end of the high plains storms tonight.

Showers and thunderstorms may be ongoing/linger into the day
Wednesday or redevelop under the influence of the mid/upper low
pressure system across the plains, but severe weather chances
diminish and focus along the frontal boundary to our east. We've
been talking about the arrival of cooler weather for awhile now, and
temps Wednesday will reflect the post frontal airmass with highs in
the 70s to low 80s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 149 PM CDT Tue Jun 19 2018

Models are not in complete agreement on the progression of the upper
low across the plains on Thursday with the NAM the slowest and
farthest south and west, tracking the system through eastern KS vs
Kansas City area on other models. Regardless, on the back side of
the system, wraparound showers will remain possible through the
day. Thursday will also see a continuation of the cool conditions
with highs mainly 70 to 75 degrees, and as previous shift
mentioned, gusty north winds may make it feel even cooler.

Friday is still shaping up to be dry in between weather systems in
shortwave ridging/rising heights behind the departing upper low.
Temps will recover to some degree, but still below normal in the 70s
to low 80s. The pattern turns active again Friday night and
continues through the weekend and into next week as a series of
shortwave troughs cross the Central Plains. While each day will
not be a rainout, multiple chances for showers and storms exist,
providing the chance for beneficial rains.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday)
Issued at 1212 PM CDT Tue Jun 19 2018

Complicated TAF period with low clouds this morning at IFR, which
have recently raised to MVFR. Generally expect MVFR clouds through
the day with chances for showers and storms increasing heading
into the evening and overnight hours. Strong to severe storms are
possible, with hail/wind the primary hazards. Brunt of precip
should move east of the terminals Wednesday morning with low cloud
remaining possible into the daylight hours.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Wednesday morning for NEZ076-077-
     082>087.

KS...Flash Flood Watch through Wednesday morning for KSZ005>007-
     017>019.

&&

SHORT TERM...Fay
LONG TERM...Fay
AVIATION...Fay
Hazardous weather outlook, Jun 19, 1:48 PM CDT, 6 hours 28 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
148 PM CDT Tue Jun 19 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
201200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
148 PM CDT Tue Jun 19 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This afternoon and Tonight.

Strong to severe thunderstorms are possible today, primary from 4
pm and into the overnight hours. The storms will be capable of
producing large hail the size of ping pong balls and damaging
winds to 70 mph. In addition, an isolated tornado cannot be ruled
out, primarily southwest of the tri-cities.

Areas of heavy rainfall accompanying the storms may lead to
localized flooding. A flash flood watch is in effect for all of
north central Kansas and locations south of a line from Cambridge
to Clay Center and Geneva, Nebraska.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Except for the daytime of Friday, there are intermittent chances
for thunderstorms each day through Monday. Severe weather is
unlikely Wednesday through Friday, and it is too early to
accurately evaluate the severe risk into the weekend and early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and this
evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Jun 19, 6:54 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
654 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     2 N FRANKLIN            40.12N 98.95W
06/19/2018  M52 MPH          FRANKLIN           NE   MESONET

&&

THIES
Local storm report, Jun 19, 7:01 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
701 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     6 SW CARLETON           40.24N 97.75W
06/19/2018  M71 MPH          THAYER             NE   MESONET

&&

THIES
Local storm report, Jun 19, 7:12 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
712 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     FLASH FLOOD      2 ENE CHESTER           40.02N 97.58W
06/19/2018                   THAYER             NE   FIRE DEPT/RESCUE

            HUBBELL FIRE CHIEF REPORTS WATER OVER THE
            ROAD NEAR INTERSECTION OF HWY 8 AND 6200
            ROAD 2 E OF CHESTER.

&&

THIES
Local storm report, Jun 19, 7:40 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
740 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     BURR OAK                39.88N 98.30W
06/19/2018  E60 MPH          JEWELL             KS   CO-OP OBSERVER

&&

THIES
Special weather statement, Jun 19, 7:58 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Hastings NE
758 PM CDT TUE JUN 19 2018

KSZ019-200145-
Mitchell KS-
758 PM CDT TUE JUN 19 2018

...STRONG WINDS WILL MOVE INTO NORTHERN MITCHELL COUNTY SHORTLY...

At 758 PM CDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Jewell, or 8 miles north of Beloit,
moving southeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This strong thunderstorm will be near...
  Beloit around 810 PM CDT.
  Scottsville around 815 PM CDT.
  Asherville around 835 PM CDT.
  Simpson around 840 PM CDT.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Kansas.

LAT...LON 3933 9849 3957 9849 3956 9793 3931 9793
TIME...MOT...LOC 0058Z 325DEG 23KT 3958 9816

Kelley
Local storm report, Jun 19, 8:13 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
813 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     TSTM WND GST     BELOIT AIRPORT          39.47N 98.13W
06/19/2018  M52 MPH          MITCHELL           KS   AWOS

&&

THIES

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:05 PM CDTSevere Thunderstorm WarningGIDJewell, Smith40 min
Jun 19, 7:37 PM CDTAreal Flood AdvisoryGIDSmith3 hr
Jun 19, 7:39 PM CDTSevere Thunderstorm WarningGIDJewell36 min
Jun 19, 7:49 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks41 min
Jun 19, 7:58 PM CDTSpecial Weather StatementGIDMitchell47 min
Jun 19, 11:17 PM CDTAreal Flood AdvisoryGIDMitchell, Osborne3 hr
Jun 20, 2:23 AM CDTAreal Flood WarningGIDJewell, Mitchell, Smith6 hr
Jun 20, 5:55 PM CDTSpecial Weather StatementGIDJewell20 min
Jun 19, 7:08 PM CDTAreal Flood AdvisoryGIDFranklin3 hr
Jun 19, 7:55 PM CDTFlash Flood WarningGIDFurnas, Harlan6 hr
Jun 19, 8:03 PM CDTAreal Flood AdvisoryGIDNuckolls3 hr
Jun 19, 8:26 PM CDTSevere Thunderstorm WarningGIDFurnas49 min
Jun 19, 8:37 PM CDTSevere Thunderstorm WarningGIDGosper53 min
Jun 19, 9:10 PM CDTSevere Thunderstorm WarningGIDFurnas50 min
Jun 19, 9:16 PM CDTSevere Thunderstorm WarningGIDDawson, Gosper44 min
Jun 19, 9:27 PM CDTSevere Thunderstorm WarningGIDGosper33 min
Jun 19, 9:31 PM CDTSevere Thunderstorm WarningGIDHarlan, Phelps29 min
Jun 19, 9:38 PM CDTFlash Flood WarningGIDGosper, Phelps5 hr
Jun 19, 10:00 PM CDTSpecial Weather StatementGIDBuffalo, Franklin, Harlan, Kearney, Phelps45 min
Jun 19, 10:33 PM CDTAreal Flood AdvisoryGIDDawson, Gosper3 hr
Jun 20, 12:29 AM CDTAreal Flood WarningGIDThayer12 hr
Jun 20, 2:05 AM CDTAreal Flood WarningGIDFurnas, Gosper, Harlan, Phelps6 hr
Jun 20, 4:38 PM CDTSpecial Weather StatementGIDWebster37 min
Jun 20, 5:04 PM CDTSpecial Weather StatementGIDAdams26 min
Jun 20, 5:08 PM CDTSpecial Weather StatementGIDWebster37 min

Nearby

Flash Flood Warnings in Kansas, 2018Flash Flood Warnings in Nebraska, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.